# SDR EHS2008F00000

- Difficulty date: July 2, 2008
- Submitted: August 21, 2008
- Operation: Air carrier
- Aircraft: N4QS
- Make and model: Gulstm 500S
- Aircraft serial: 17551
- Engine: Lyc IO540E1B5
- Propeller: Hartzl HCC3YR
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Piston
- Condition: Burned
- Location: Nr 3 Cylinder
- Stage of operation: NR
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

WHILE FLYING A FIRE MISSION IN SUPPORT OF USFS, THE PILOT NOTICED THE RT ENG OIL PRESSURE FLOWLY STARTING TO DECREASE.  THE DECISION WAS MADE TO RETURN TO THE AIRPORT.  AS OIL PRESSURE CONTINUED TO DECREASE, THE DECISION WAS MADE TO SHUTDOWN, FEATHER, AND SECURE THE ENG.  A SAFE LANDING WAS ACCOMPLISHED AND THE ACFT WAS TAKEN OUT OF SERVICE.  UPON INSPECTION, IT WAS FOUND THAT THE NR 3 CYLINDER`S PISTON RINGS AND RING GROOVES WERE DAMAGED, WHICH PRESSURIZED THE CASE AND PUMPED THE ENG OIL OVERBOARD.  THE ENG WAS REMOVED AND SENT FOR OVERHAUL AS A PRECAUTION.  PROBABLE CAUSE:  POSSIBLE BROKEN RING OR POSSIBLE DETONATION.  (S)
